Abstract and Introduction
There have been recent updates to testosterone product labeling and additional warnings concerning increased adverse outcomes. With these latest safety updates and required boxed warnings, pharmacists are in an influential position to promote evidence-based counseling on testosterone replacement therapy (TRT) and to advocate for proper follow-up and monitoring. Additionally, pharmacists are in an accessible position within communities to answer patients' questions regarding TRT efficacy and safety.
The FDA has made three changes to the labeling of testosterone products in recent years. In 2009, a required boxed warning was added to all transdermal gel products because of the risk of transference to women and children. Based on post-marketing reports, a warning of venous thromboembolism risk was added to all testosterone products in 2014. In March 2015, the FDA released a Drug Safety Communication (DSC) regarding testosterone replacement therapy (TRT). This communication was directed to all manufacturers of testosterone products with the mandate that the label include a warning of an increased risk of heart attack and stroke. The DSC also notified manufacturers of a requirement to clearly state the approved indication as: "Testosterone is FDA-approved as replacement therapy only for men who have low testosterone levels due to disorders of the testicles, pituitary gland, or brain that cause a condition called hypogonadism."
The FDA has stated that there appears to be improper prescribing of TRT. It is now aware that "testosterone is being used extensively in attempts to relieve symptoms in men who have low testosterone for no apparent reason other than aging."
US Pharmacist. 2015;40(8):25-30. © 2015 Jobson Publishing